Hail, Scotts Bluff
- When
- June 17, 2:28 PM MST
- Where
- Scotts Bluff County, 3.4 mi SW of Mc Grew
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.721, -103.473
Severe thunderstorms produced some hail and gusty winds over parts of the Nebraska panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorms produced some hail and gusty winds over parts of the Nebraska panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 17, 11:48 AM MST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 1248 PM MDT WED JUN 17 2009 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT... SHOWERS AND THUNDERSTORMS HAVE DEVELOPED QUICKLY SINCE 1730Z TO THE WEST OF THE LARAMIE RANGE. STILL LOOKS LIKE THE STORMS WILL INTENSIFY EAST OF THE LARAMIE RANGE IN THE CURRENT MOIST AND INSTABLE ENVIRONMENT. THE ACTIVITY IS BEING TRIGGERED BY THE LEADING EDGE OF AN APPROACHING SHORTWAVE TROUGH AND A SHORTWAVE TROUGH CURRENTLY NEAR THE LARAMIE RANGE. LARGE HAIL...STRONG OUTFLOW WIND GUSTS AND HEAVY RAIN WILL LIKELY BE ASSOCIATED WITH THE STORMS IN THE EAST PART OF THE CWA. THE 0-6KM BULK SHEAR VALUES WOULD ALSO SUPPORT SOME TORNADIC SUPERCELLS...MAINLY IN THE PANHANDLE. SHOWERS AND A FEW THUNDERSTORMS WILL LINGER AFTER LATE EVENING IN THE NORTH AND EAST PARTS OF THE CWA. A SURFACE COLD FRONT WILL MOVE ACROSS THE CWA ON THURSDAY AND WILL PROVIDE SURFACE FORCING FOR AT LEAST A SCATTERED COVERAGE OF WEAKER STORMS IN THE AFTERNOON AND EVENING HOURS. SURFACE HIGH PRESSURE BUILDS OVER THE CWA BY 12Z FRIDAY AND WILL PRODUCE CLEARING SKIES AND COOLER TEMPERATURES. .LONG TERM...FRIDAY THROUGH TUESDAY SPLIT FLOW PATTERN INITIALLY ACROSS THE WESTERN CONUS AS THE UPPER CUT-OFF WAITS TO PHASE WITH THE NORTHERN STREAM...WHICH OCCURS FRIDAY NIGHT. A DRY AND WARMER DAY IN STORE FOR FRIDAY BENEATH PREVAILING LARGE SCALE SUBSIDENCE WITHIN UPPER SHORTWAVE RIDGING. FLOW SWIFTLY BACKS FOR SATURDAY...AS THE NEXT SHORTWAVE TROUGH ROTATES INTO THE NORTHERN ROCKIES. THE SFC REFLECTION OUT AHEAD OF THIS ENERGY WILL RESULT IN PRESSURE FALLS IN THE LEE...AND THUS CONVERGENCE ALONG TERRAIN...SPECIFICALLY THE LARAMIE RANGE. SO AFTERNOON/EVENING THUNDERSTORMS A GOOD BET FOR SATURDAY...WITH BEST COVERAGE IN MOUNTAINS AND OUT ON ADJACENT PLAINS. WOULD NOT BE SURPRISED FOR A FEW SEVERE STORMS ON SATURDAY AS WELL...WITH 500-1000 J/KG OF PROGD CAPE AND FAVORABLE SHEAR PROFILES. SOUTHWEST FLOW CONTINUES WITH THUNDERSTORMS AGAIN POSSIBLE ON SUNDAY AS THE LONGWAVE TROUGH AXIS REMAINS ACROSS THE WESTERN CONUS. THIS ENERGY WILL WOBBLE A BIT FURTHER EAST INTO THE CANADIAN ROCKIES ON MONDAY...WHICH WILL YIELD STILL MORE CHANCES FOR AFTERNOON/EVENING CONVECTION ACROSS SE WY/WRN NE. THE PATTERN BEGINS TO BECOME MORE SUMMER-LIKE FOR TUE/WED AS THE UPPER HIGH BUILDS ACROSS THE CENTRAL CONUS. MEDIUM RANGE PROGS DIFFER SOME ON THE STRENGTH OF THIS FEATURE...WHICH OF COURSE WILL INFLUENCE UPSTREAM/DOWNSTREAM WAVE DAMPENING. AT ANY RATE...THE PRESENCE OF THIS UPPER HIGH SHOULD SUPPRESS MUCH OF THE CONVECTIVE POTENTIAL FOR TUE/WED...SO HAVE LEFT THESE TWO DAYS DRY AT THIS TIME. TEMPERATURES WILL WARM ABOVE SEASONAL NORMALS FOR THE LATTER HALF OF THE WEEKEND AND INTO THE FIRST OF NEXT WEEK. && .AVIATION...VFR CONDITIONS WILL BE OVER THE CWA THROUGH THURSDAY NIGHT. MVFR CEILINGS AND VISIBILITIES WILL BE ASSOCIATED WITH THE THUNDERSTORMS OVER THE CWA THIS EVENING AND AGAIN THURSDAY AFTERNOON AND EVENING. SOME OF THE STORMS WILL PRODUCE HAIL AND STRONG WIND GUSTS OVER THE EAST PART OF THE CWA THIS EVENING. && .FIRE WEATHER...THE FUELS ARE STILL GREEN AT THIS TIME AND SHOULD NOT SUPPORT LARGE FIRE GROWTH FOR THE NEAR FUTURE. THUNDERSTORMS THROUGH THIS EVENING SHOULD PRODUCE WETTING RAINFALL ALONG WITH LIGHTNING AND ERRATIC WINDS. A COLD FRONT WILL MOVE ACROSS THE CWA ON THURSDAY AND IN MOST PLACES WILL PRODUCE A SHIFT IN THE WIND DIRECTION TO MORE NORTHWEST. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && WEILAND
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 241 PM MDT WED JUN 17 2009 NEZ001>003-019>021-054-055-WYZ060-066>070-182045- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-NIOBRARA-LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS- PINE BLUFFS- 241 PM MDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A TORNADO WATCH IS IN EFFECT FOR PLATTE...GOSHEN...AND LARAMIE COUNTY IN WYOMING...AND THE SOUTHERN HALF OF THE NEBRASKA PANHANDLE UNTIL 10 PM. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE LARAMIE RANGE AND THEN MOVE TO THE EAST. THE ACTIVITY WILL BECOME SEVERE MAINLY TO THE EAST OF A BURNS TO LINGLE TO LUSK LINE. THE ATMOSPHERE EAST OF THAT LINE WILL BE MOIST AND UNSTABLE THIS AFTERNOON WITH FAVORABLE WIND SHEAR. LARGE HAIL...STRONG WINDS AND HEAVY RAIN ARE LIKELY WITH SOME OF THE STORMS. THE HEAVY RAIN MAY CAUSE FLOODING OF SMALL STREAMS AND LOW LYING AREAS. A FEW TORNADOES MAY ALSO FORM MAINLY EAST OF A KIMBALL TO CHADRON LINE LATE THIS AFTERNOON AND EARLY THIS EVENING. AN UPPER LEVEL DISTURBANCE MOVING OVER THE REGION AND A SURFACE LOW PRESSURE TROUGH ALONG THE LARAMIE RANGE WILL HELP TO FORM THE STORMS OVER THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE THUNDERSTORMS AND RAIN SHOWERS ON THURSDAY AND AGAIN OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ059-061>065-182045- CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY- 241 PM MDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE EAST THROUGH THE EVENING. THE STORMS WILL PRODUCE SMALL HAIL...WIND GUSTS TO 50 MPH...A PERIOD OF MODERATE RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE THUNDERSTORMS AND RAIN SHOWERS ON THURSDAY AND AGAIN OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 201 PM MDT WED JUN 17 2009 NEZ019-020-WYZ068-070-172030- BANNER-GOSHEN-PINE BLUFFS-SCOTTS BLUFF- 201 PM MDT WED JUN 17 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARAMIE... NORTHWESTERN BANNER...SOUTHEASTERN GOSHEN AND WESTERN SCOTTS BLUFF COUNTIES UNTIL 230 PM MDT... AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MERIDEN REST AREA...OR 36 MILES NORTHEAST OF CHEYENNE...MOVING TO THE NORTHEAST AT 25 MPH. SMALL HAIL...WIND GUSTS UP TO 50 MPH AND MODERATE RAINFALL ARE LIKELY WITH THIS STRONG STORM. WEILAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
221 PM MDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 5 N LUSK 42.83N 104.45W
06/17/2009 M0.25 INCH NIOBRARA WY TRAINED SPOTTER
WIND GUSTS ALSO ESTIMATED AT 45 MPH.
0215 PM HAIL 5 N LUSK 42.83N 104.45W
06/17/2009 M0.25 INCH NIOBRARA WY TRAINED SPOTTER
ALSO ESTIMATED WIND GUSTS TOM 45 MPH.
&&
MWEILANDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
304 PM MDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 5 NW HARRISBURG 41.60N 103.81W
06/17/2009 E0.50 INCH BANNER NE TRAINED SPOTTER
VERY STRONG WINDS ESTIMATED AT 50 MPH WITH HEAVY RAIN.
&&
CAHThe Cheyenne radar (KCYS), 128 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
7 hail. Local standard time, as filed.
Likely downburst also produced wind gusts estimated around 75 mph knocking down large tree branches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167471, 167472, 167474, 167475, 167476, 167477, 167478.